Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 24, 2024, 3:33 AM EDT for 6 counties in Michigan. It took effect at Jun 25, 2024, 2:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2024, 3:33 AM EDT (07:33 UTC)
- In effect from
- Jun 25, 2024, 2:00 AM EDT
- Expired
- Jun 25, 2024, 8:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
227 WHUS43 KGRR 240733 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 333 AM EDT Mon Jun 24 2024 MIZ037-043-050-056-064-071-241545- /O.NEW.KGRR.BH.S.0009.240625T0600Z-240626T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 333 AM EDT Mon Jun 24 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
6 follow-up statements
372 WHUS43 KGRR 241945 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 345 PM EDT Mon Jun 24 2024 MIZ037-043-050-056-064-071-250345- /O.CON.KGRR.BH.S.0009.240625T0600Z-240626T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 345 PM EDT Mon Jun 24 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 AM EDT Tuesday through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
388 WHUS43 KGRR 250201 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1001 PM EDT Mon Jun 24 2024 MIZ037-043-050-056-064-071-251015- /O.CON.KGRR.BH.S.0009.240625T0600Z-240626T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1001 PM EDT Mon Jun 24 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 AM EDT Tuesday through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
359 WHUS43 KGRR 250718 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 318 AM EDT Tue Jun 25 2024 MIZ037-043-050-056-064-071-251530- /O.CON.KGRR.BH.S.0009.000000T0000Z-240626T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 318 AM EDT Tue Jun 25 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
722 WHUS43 KGRR 251658 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1258 PM EDT Tue Jun 25 2024 MIZ037-043-050-056-064-071-260000- /O.CON.KGRR.BH.S.0009.000000T0000Z-240626T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1258 PM EDT Tue Jun 25 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
420 WHUS43 KGRR 251936 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 336 PM EDT Tue Jun 25 2024 MIZ037-043-050-056-064-071-260000- /O.CON.KGRR.BH.S.0009.000000T0000Z-240626T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 336 PM EDT Tue Jun 25 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
154 WHUS43 KGRR 260003 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 803 PM EDT Tue Jun 25 2024 MIZ037-043-050-056-064-071-260115- /O.EXP.KGRR.BH.S.0009.000000T0000Z-240626T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 803 PM EDT Tue Jun 25 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... A few west Michigan beaches may still have 3-4 foot waves and a moderate swim risk for the next couple hours, but winds and waves will continue to trend down tonight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 24, 3:24 AM EDT, 9 minutes earlier. Its key messages:
- Mostly sunny today, stormy late tonight/Tuesday morning
- Medium/High confidence in fair weather Wednesday and Thursday
- Medium confidence in showers and storms late this week
Area forecast discussion, Jun 24, 3:24 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
324 AM EDT Mon Jun 24 2024
.KEY MESSAGES...
- Mostly sunny today, stormy late tonight/Tuesday morning
- Medium/High confidence in fair weather Wednesday and Thursday
- Medium confidence in showers and storms late this week
&&
.DISCUSSION...
Issued at 322 AM EDT Mon Jun 24 2024
- Mostly sunny today, stormy late tonight/Tuesday morning
Every model run of the GFS since last Wednesday has had some
flavor of an MCS developing over MN/northwest WI tonight and
moving southeast across WI and then over Lower MI. The CAMs caught
on to that scenario too over the weekend with some taking the MCS
south across WI and into northern IL. However, a few others
continue to take the MCS across MI...either northern Lower or
across the GRR cwa. The model consistency alone gives some
confidence that storms are going to form tonight to our northwest.
The question is where are they going to go.
Model thermodynamics/kinematics point toward a classic MCS
scenario in which an upper short wave induces low pressure over
the northern Plains in concert with a northward moving warm front.
A strong nocturnal LLJ then pushes moisture toward the front like
a fire hose with storms developing near the triple point of the
warm front/cold front. Models tonight show a 55 kt LLJ pointed at
the warm frontal boundary and moving east with time so that the
LLJ is over the cwa by 12z. Meanwhile, a 60-70 kt mid level jet
pushes the storms east along the warm front following mid level
thickness contours to the ESE. The key to whether we see storms
over the cwa tonight will be how far north they develop. If they
develop over southern MN, then they should be more inclined to
take a southeast turn across southern WI/northern IL. However, if
they develop farther north, chances are greater that they will
move across northern WI and cross the lake and move southeast
across the cwa after 08z.
There's also some uncertainty surrounding how strong the storms
will be. Shear values are aoa 40 kts which suggests organization
is possible. Given the strong mid level winds, damaging wind is
the main threat. There is some mid level capping that would likely
be overcome by a mature MCS.
The entire CWA is in a marginal risk for severe storms tonight
and Tuesday. The southwest cwa is in a slight risk for severe
storms Tuesday due to the potential for storms to fire on the
trailing cold front that models suggest will be in the vicinity of
the WI/IL border east toward the I-94 corridor. There's a lot of
uncertainty around whether storms will develop over the southern
cwa Tuesday afternoon, because it depends on what happens with the
Tuesday morning convection. It's possible that storms Tuesday
morning essentially push the cold front south of the cwa and we
don't get any redevelopment Tuesday afternoon. Less convective
activity late tonight would likely result in higher chances for
storms Tuesday afternoon.
Storms that develop over the southern cwa Tuesday afternoon will
have the potential to train as they move east which would result
in a heavy rain threat.
- Medium/High confidence in fair weather Wednesday and Thursday
The flow regime across the Great Lakes this week is dominated by two
shortwave troughs in quasi-zonal flow between subtropical ridging
across the southern CONUS and an upper low across central Canada.
THe first trough is moving through by Wednesday with showers ending
early and sfc high pressure building in with fine summer weather for
Thursday into early Friday.
- Medium confidence in showers and storms late this week
The surface high moves east with warm advection pattern developing
which could bring showers by Friday morning and more likely Friday
night and Saturday as the next trough moves through. The usual
ensemble spread at that time range makes the timing of the showers
and storms hard to pin down, but the highest chances appear to be on
Friday night. A severe weather threat is possible at that time as
Lower Michigan is briefly in the warm sector and model soundings
show 30 to 35 knots of shear ahead of the cold front.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 137 AM EDT Mon Jun 24 2024
Small cluster of thunderstorms has bright very brief IFR
conditions to MKG and GRR and these storms could affect AZO and
BTL with brief IFR conditions as well between 06Z and 07Z. The
storms are expected to weaken as they move south and genera;;y IFR
conditions can be expected for the rest of tonight and on Monday.
&&
.MARINE...
Issued at 322 AM EDT Mon Jun 24 2024
Southwest winds will increase tonight behind a warm front and that
will result in wind and waves that will become hazardous to small
craft. We will issue a Small Craft Advisory and Beach Hazards
Statement for this. Additionally, thunderstorms may develop over
the lake after midnight tonight.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through Tuesday
evening for MIZ037-043-050-056-064-071.
MARINE...Small Craft Advisory from 2 AM to 8 PM EDT Tuesday for
LMZ844>849.
&&
DISCUSSION...Ostuno/04
AVIATION...Ostuno
MARINE...04Hazardous weather outlook, Jun 23, 10:29 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1029 PM EDT Sun Jun 23 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1029 PM EDT Sun Jun 23 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Isolated thunderstorms are possible through 200 am over West Central Lower Michigan. Severe weather is not expected, but lightning strikes and gusty winds to 35 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible Monday night and Tuesday. Damaging winds and localized flooding are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-241000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1029 PM EDT Sun Jun 23 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Isolated thunderstorms are possible north of Grand Haven through 200 am. Lightning strikes and gusty winds to 30 knots are possible with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms with strong winds and frequent lightning are possible Monday night and Tuesday. This could also result in locally higher waves. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:34 AM EDT | Small Craft Advisory | GRR | 40 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.